Alert archive / Michigan / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Grand Rapids, MI

August 14, 2015Kent County, Mecosta County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 14, 2015, 3:40 PM EDT for Kent County, Mecosta County, Montcalm County, Michigan. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2015, 3:40 PM EDT (19:40 UTC)
Expired
Aug 14, 2015, 4:45 PM EDT
In force
65 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kent County, MI, Mecosta County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:45 PM EDTHAIL 1.253 Ssw Morley, MIPUBLIC REPORT RELAYED BY WOOD-TV OF 1.25 HAIL. VIEWER ALSO NOTED TRAFFIC WAS AT A STAND-STILL ON U.S. HWY 131 DUE TO HEAVY RAIN. TIME ESTIMATED BY RADAR.
Aug 14, 3:55 PM EDTHAIL 0.71 N Howard City, MIMONTCALM CO. DISPATCH REPORTED DIME SIZE HAIL WAS FALLING 1 MILE NORTH OF HOWARD CITY NEAR THE INTERSECTION OF HWY 46 AND RT 599

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS53 KGRR 141940
SVRGRR
MIC081-107-117-142045-
/O.NEW.KGRR.SV.W.0045.150814T1940Z-150814T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KENT COUNTY IN SOUTHWESTERN MICHIGAN...
  SOUTHWESTERN MECOSTA COUNTY IN CENTRAL MICHIGAN...
  NORTHWESTERN MONTCALM COUNTY IN CENTRAL MICHIGAN...

* UNTIL 445 PM EDT

* AT 340 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOWARD
  CITY...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOWARD CITY...         LAKEVIEW...            MORLEY...
  TRUFANT...             LANGSTON...            GOWEN...
  ENTRICAN...            AMBLE...               CORAL...
  TURK LAKE...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4335 8508 4320 8531 4321 8531 4338 8556
      4356 8556
TIME...MOT...LOC 1940Z 312DEG 16KT 4344 8550 

HAIL...1.00IN
WIND...60MPH
 
$$

04
1 follow-up statement
372 
WWUS53 KGRR 142017
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT FRI AUG 14 2015

MIC107-142023-
/O.CAN.KGRR.SV.W.0045.000000T0000Z-150814T2045Z/
MECOSTA MI-
417 PM EDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MECOSTA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4335 8508 4320 8531 4321 8531 4338 8556
      4346 8556 4346 8533
TIME...MOT...LOC 2013Z 309DEG 13KT 4340 8544 

$$

MIC081-117-142045-
/O.CON.KGRR.SV.W.0045.000000T0000Z-150814T2045Z/
KENT MI-MONTCALM MI-
417 PM EDT FRI AUG 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN KENT AND NORTHWESTERN MONTCALM COUNTIES...

AT 413 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOWARD CITY...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE... HOWARD CITY... CORAL... AND TRUFANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DIME SIZE HAIL HAS BEEN REPORTED BY AN AMBULANCE CREW NORTH OF 
HOWARD CITY. DOPPLER RADAR INDICATES LARGER HAIL MAY HAVE FALLEN 
OVER HIGHWAY 131 NORTH OF M-46. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 4335 8508 4320 8531 4321 8531 4338 8556
      4346 8556 4346 8533
TIME...MOT...LOC 2013Z 309DEG 13KT 4340 8544 

HAIL...1.00IN
WIND...60MPH
 
$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:32 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 14, 2:32 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EDT FRI AUG 14 2015

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 232 PM EDT FRI AUG 14 2015

SCATTERED THUNDERSTORMS TONIGHT WILL LEAD TO A VERY WARM WEEKEND
WITH HIGHS NEAR 90 ALONG WITH HUMID CONDITIONS. MORE SHOWERS AND
STORMS ARE POSSIBLE TUESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 232 PM EDT FRI AUG 14 2015

FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL THIS EVENING.

RADAR HAS BEEN LIGHTING UP ACROSS THE UP THIS AFTERNOON AS WELL AS
NORTHEAST LOWER. A FEW CELLS HAVE RECENTLY DEVELOP OVER THE NORTH
CENTRAL CWA WHERE THERE IS PLENTY OF JUICE TO WORK WITH. LATEST
MESOANALYSIS SHOWS SURFACE BASED CAPE CLOSE TO 5K J/KG AND LI/S
AROUND -9C. SHEAR IS A BIT LACKING THOUGH AROUND 20-25 KTS...BUT IN
LINE WITH MODEL GUIDANCE. A WEAK COLD FRONT IS MEANDERING ITS WAY
SOUTH AND LAYS ACROSS NORTHERN LOWER...BUT IT/S BEGINNING TO BE
INDISTINQUISHABLE. A BETTER KICKER MAY BE THE SHORT WAVE SEEN IN WV
IMAGERY OVER NORTHEAST WISCONSIN MOVING SOUTHEAST. THE POTENTIAL FOR
PULSE TYPE STORMS EXISTS THIS EVENING WITH A CHANCE THAT A COUPLE
COULD BECOME STRONG. THE THREAT WILL FADE AS THERMODYNAMICS DECREASE
THIS EVENING. THE STRONGEST STORMS THAT DEVELOP WILL LIKELY BE
LOCATED EAST OF US-131 FROM 4-8 PM.

SINCE THE COLD FRONT IS WASHING OUT...TEMPERATURES SATURDAY AND
SUNDAY WILL BE HOT WITH HIGHS AROUND 90. DEWPOINTS IN THE 60S WILL
RESULT IN HUMID CONDITIONS AS WELL.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 232 PM EDT FRI AUG 14 2015

MODELS ARE IN FAIRLY GOOD AGREEMENT ON SHOWING A VIGOROUS MID LEVEL
WAVE ARRIVING FOR THE MIDDLE OF NEXT WEEK.  BASED ON THE STRENGTH OF
THE WINDS AN ELEVATED RISK FOR SEVERE WEATHER EXISTS.   MESOSCALE
FEATURES ALTER TIMING STRENGTH AND LOCATION OF ANY CONVECTION.  WILL
FEATURE THE  HIGHEST POPS FOR THE MIDDLE PART OF THE WEEK DUE TO
THIS PASSING WAVE.

AHEAD OF THE COLD FRONT WE WILL SEE WELL ABOVE  NORMAL TEMPERATURES.
VALUES IN THE MID 80S LIKELY FOR MONDAY.  HOWEVER BEHIND THE FRONT A
COOL DOWN IS EXPECTED WITH NEAR NORMAL TEMPERATURES BY THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 138 PM EDT FRI AUG 14 2015

MVFR CEILING CONTINUE BROKEN TO SCATTERED FOR PARTS OF SOUTHWEST
LOWER MI. THIS WILL LIKELY CONTINUE TO BE AN ISSUE FOR A FEW MORE
HOURS. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP AND IF
ENCOUNTERED WILL LIKELY CAUSE AVIATION IMPACTS. FOR NOW WILL
FEATURE A VCTS FOR KLAN AND KJXN AS INLAND LOCATIONS LOOK MORE
FAVORED. WILL NEED TO MONITOR THE THREAT THROUGH THE EVENING.

FOG WILL LIKELY DEVELOP LATE TONIGHT AND COULD PERSIST WELL INTO
THE MORNING.

&&

.MARINE...
ISSUED AT 232 PM EDT FRI AUG 14 2015

NO MARINE HAZARDS DUE TO RELATIVELY LIGHT WINDS.

&&

.HYDROLOGY...
ISSUED AT 1150 AM EDT FRI AUG 14 2015

RIVERS HAVE MOSTLY RECOVERED FROM RAINFALL EARLIER THIS WEEK...
THOUGH SOME SITES IN THE UPPER GRAND BASIN ARE RUNNING ABOVE
NORMAL FOR THIS TIME OF YEAR. FRIDAY AFTERNOON-EVENING
SHOWERS/STORMS MAINLY IN MID MICHIGAN WILL BE CAPABLE OF BRIEF
HEAVY RAINFALL. FLOODING IS NOT PARTICULARLY LIKELY AS MOST STORMS
WILL TEND TO RAIN OUT OR PROPAGATE ELSEWHERE BEFORE TOO LONG.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...CAS
MARINE...04
Hazardous weather outlook, Aug 14, 1:30 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT FRI AUG 14 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
130 PM EDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.  DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS.  THE
STORMS WILL BE TRACKING SOUTH SOUTHEAST AT AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR
MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK.

LMZ844>849-150800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
130 PM EDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE MICHIGAN THIS
AFTERNOON  AND EVENING.  GUSTY WINDS AND LARGE HAIL COULD ACCOMPANY
THE STRONGEST STORMS.  CLOUD TO WATER LIGHTNING STRIKES WILL ALSO
POSE A RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR
MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK.

WDM MJS

In the hours before

Special weather statement, Aug 14, 2:36 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 PM EDT FRI AUG 14 2015

MIZ039-044-045-051-141915-
MECOSTA MI-OSCEOLA MI-NEWAYGO MI-MONTCALM MI-
236 PM EDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 234 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING CLUSTER OF
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR REED CITY
TO 7 MILES EAST OF NEWAYGO...AND MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE IN SOME OF THESE STORMS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4416 8509 4329 8509 4330 8588 4381 8588
      4382 8556 4417 8556
TIME...MOT...LOC 1834Z 286DEG 15KT 4384 8549 4341 8565

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:36 PM EDTSpecial Weather StatementGRRMecosta, Montcalm, Newaygo, Osceola39 min
Aug 14, 4:06 PM EDTAreal Flood AdvisoryGRRMontcalm6 hr
Aug 14, 4:30 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm60 min
Aug 14, 4:56 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta, Montcalm52 min
Aug 14, 5:01 PM EDTAreal Flood AdvisoryGRROsceola6 hr
Aug 14, 5:03 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta42 min
Aug 14, 6:31 PM EDTSpecial Weather StatementGRRClare59 min
Aug 14, 6:50 PM EDTSevere Thunderstorm WarningGRRClare40 min
Aug 14, 7:08 PM EDTSpecial Weather StatementGRRIonia52 min
Aug 14, 7:20 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ionia85 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.